Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 312, NWS Louisville, KY

August 28, 2016Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 28, 2016, 2:43 PM EDT for Fayette County, Kentucky. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 2:43 PM EDT (18:43 UTC)
Expired
Aug 28, 2016, 3:15 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 111 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:46 PM EDTHAIL 0.252 Wnw Lexington, KYNICKEL SIZE HAIL AT NORTH BROADWAY AND WEST 5TH STREET IN LEXINGTON.
Aug 28, 2:46 PM EDTHAIL 0.882 Wnw Lexington, KYNICKEL SIZE HAIL AT NORTH BROADWAY AND WEST 5TH STREET IN LEXINGTON.
Aug 28, 3:00 PM EDTTSTM WND DMG7 Nw Lexington, KYTREE DOWN IN MASTERSON STATION.
Aug 28, 3:12 PM EDTHAIL 0.256 Nw Lexington, KYDIME SIZE HAIL AT MASTERSON STATION PARK IN NORTHWEST LEXINGTON.
Aug 28, 3:12 PM EDTHAIL 0.756 Nw Lexington, KYDIME SIZE HAIL AT MASTERSON STATION PARK IN NORTHWEST LEXINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KLMK 281843
SVRLMK
KYC067-281915-
/O.NEW.KLMK.SV.W.0312.160828T1843Z-160828T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN CENTRAL KENTUCKY...

* UNTIL 315 PM EDT

* AT 243 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEXINGTON...
  AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...FAYETTE MALL...VETERANS PARK...CADENTOWN...
  U K ARBORETUM...MEADOWTHORPE...CARDINAL HILL...
  DUNBAR HIGH SCHOOL...CHEVY CHASE AND BRYAN STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3793 8444 3799 8461 3815 8457 3821 8438
      3817 8436 3816 8438 3813 8437 3811 8438
      3809 8434 3809 8432 3803 8429
TIME...MOT...LOC 1843Z 091DEG 4KT 3804 8448 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
250 
WWUS53 KLMK 281904
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT SUN AUG 28 2016

KYC067-281915-
/O.CON.KLMK.SV.W.0312.000000T0000Z-160828T1915Z/
FAYETTE KY-
304 PM EDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR FAYETTE COUNTY...

AT 304 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARDINAL
HILL... AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...FAYETTE MALL...VETERANS PARK...CADENTOWN...
U K ARBORETUM...MEADOWTHORPE...CARDINAL HILL...DUNBAR HIGH SCHOOL...
CHEVY CHASE AND BRYAN STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3793 8444 3799 8461 3815 8457 3821 8438
      3817 8436 3816 8438 3813 8437 3811 8438
      3809 8434 3809 8432 3803 8429
TIME...MOT...LOC 1904Z 091DEG 4KT 3804 8456 

HAIL...1.00IN
WIND...60MPH
 
$$

RJS
780 
WWUS53 KLMK 281917
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT SUN AUG 28 2016

KYC067-281926-
/O.EXP.KLMK.SV.W.0312.000000T0000Z-160828T1915Z/
FAYETTE KY-
317 PM EDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO WESTERN FAYETTE
COUNTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE OVER THE OTHER
PARTS OF LEXINGTON WITH THIS THUNDERSTORM.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THE VICINITY OF WESTERN LEXINGTON.

LAT...LON 3793 8444 3799 8461 3815 8457 3821 8438
      3817 8436 3816 8438 3813 8437 3811 8438
      3809 8434 3809 8432 3803 8429
TIME...MOT...LOC 1912Z 091DEG 4KT 3804 8456 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:41 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 28, 1:41 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
141 PM EDT SUN AUG 28 2016

...Updated Aviation Discussion...

.SHORT TERM (Now through Monday)...
Issued at 315 AM EDT Sun Aug 28 2016

Upper ridge still oriented east-to-west across the area, along with
a sloppy surface pattern, have created a fairly stagnant pattern
both at the surface and aloft. Warm and muggy conditions will
persist through the short-term, but confidence in the convective
forecast is low. Models continue to advertise mid-level cooling but
even if that does occur, convective temps remain in the lower 90s
and will limit our storm chances.

Might see slightly better coverage today, as a weak impulse tries to
move slowly north into Kentucky. Best chances are in east-central
Kentucky, where more boundaries remain from Sat evening storms. Will
go with scattered coverage there, and isolated to the west, but that
may still be generous. Not expecting any organization to the storms,
but pulse storms with marginally severe wind gusts are the main
threat. Max temps close to persistence, with afternoon heat indices
near 100 again.

Went dry tonight as any storms still appear to be diurnally driven.
A little more confident of scattered coverage over a larger area on
Monday, as the upper ridge starts to break down. Not much to focus
convection, so most areas should have ample opportunity to warm into
the low 90s with heat index values touching 100.

.LONG TERM (Monday Night through Saturday)...
Issued at 255 AM EDT Sun Aug 28 2016

Warm and muggy pattern will continue most of the first half of the
week, but upper ridging and a lack of discernible surface features
will limit chances for diurnal convection to 20-30%, with the best
chances on Monday and Wednesday. Might see the temps and dewpoints
gradually ease by Wednesday as ridging starts to break down.

A broad upper trof drops into eastern Canada by Thursday, and pushes
a cold front through the Ohio Valley. Given the timing and placement
of the trof, it looks like a nocturnal, almost backdoor fropa, which
does not lend itself to precip chances.

Expect below normal temps with much more comfortable humidity levels
late in the week as a 1027mb Canadian high builds into the Great
Lakes. However, bust potential creeps in over the weekend as upper
ridging tries to build from the SW, and could allow temps to
overachieve.

&&

.AVIATION (18Z TAF Update)...
Issued at 140 PM EDT Sun Aug 28 2016

Most immediate TAF concern will be the development of isld-sct
convection over the region this afternoon.  Based on mesoanalysis
and high-res models, all TAF sites could see at least VCTS this
afternoon/early evening.  Will need to update the TAF with more
definite timing and reduced flight conditions as convection forms.

Tonight all TAF sites could see light br especially if they receive
a shower/storm this afternoon.  Will continue the 2-4 hr window of
MVFR conditions during the pre-dawn hours and perhaps adjust
downward if necessary based on convection and evening model guidance.

Winds will generally remain ENE below 7 kts.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........AMS
Hazardous weather outlook, Aug 28, 12:32 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1232 PM EDT SUN AUG 28 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291645-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1232 PM EDT SUN AUG 28 2016 /1132 AM CDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY SENDING HEAT INDICES
TO AROUND 100 BY MID TO LATE AFTERNOON IN MANY LOCATIONS. IF YOU
MUST BE OUTDOORS DURING THE AFTERNOON HEAT, DRINK PLENTY OF WATER.
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AND WHILE
THESE WILL BE FEW AND FAR BETWEEN, ANY STORM WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN AND GUSTY WINDS IN ADDITION TO
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST MONDAY AND
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
AFTERNOON HEAT INDICES WILL REACH AROUND 100 DEGREES MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

RAS/AMS

In the hours before

Special weather statement, Aug 28, 2:15 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SUN AUG 28 2016

KYZ041-042-281845-
BOURBON-FAYETTE-
215 PM EDT SUN AUG 28 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FAYETTE AND
SOUTHWESTERN BOURBON COUNTIES...

AT 214 PM EDT...STRONG THUNDERSTORM WERE LOCATED NEAR PARIS AND ALSO
OVER NORTHEASTERN FAYETTE COUNTY. THESE STORMS ARE NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...PARIS...CHEVY CHASE...CADENTOWN...U K ARBORETUM...
BRYAN STATION...THOROUGHBRED ACRES...NORTHLAND...
CLINTONVILLE AND BRENTSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3798 8437 3802 8451 3829 8436 3829 8434
      3830 8434 3829 8433 3830 8432 3825 8410
TIME...MOT...LOC 1814Z 209DEG 4KT 3821 8434

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:03 PM EDTSpecial Weather StatementLMKTaylor27 min
Aug 27, 8:27 PM EDTSpecial Weather StatementLMKClinton, Russell33 min
Aug 28, 2:15 PM EDTSpecial Weather StatementLMKBourbon, Fayette30 min
Aug 28, 2:50 PM EDTSpecial Weather StatementLMKBourbon, Scott25 min
Aug 28, 2:58 PM EDTFlash Flood WarningLMKBourbon, Fayette3 hr
Aug 28, 3:10 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine, Scott, Woodford35 min
Aug 28, 3:27 PM EDTSpecial Weather StatementLMKScott33 min
Aug 28, 3:33 PM EDTSpecial Weather StatementLMKClark27 min
Aug 28, 3:36 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott24 min
Aug 28, 3:40 PM EDTSpecial Weather StatementLMKMercer, Woodford35 min
Aug 28, 4:10 PM EDTSpecial Weather StatementLMKAnderson, Franklin35 min
Aug 28, 4:18 PM EDTSpecial Weather StatementLMKCumberland, Monroe27 min
Aug 28, 4:19 PM EDTSpecial Weather StatementLMKMadison26 min
Aug 28, 4:26 PM EDTSpecial Weather StatementLMKNicholas34 min
Aug 28, 4:38 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison23 min
Aug 28, 4:43 PM EDTFlash Flood WarningLMKMadison3 hr
Aug 28, 4:48 PM EDTSpecial Weather StatementLMKWashington27 min
Aug 28, 4:58 PM EDTSpecial Weather StatementLMKGarrard, Lincoln32 min
Aug 28, 5:08 PM EDTAreal Flood AdvisoryLMKNicholas2 hr
Aug 28, 5:11 PM EDTSpecial Weather StatementLMKWashington34 min
Aug 28, 5:13 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham32 min
Aug 28, 5:31 PM EDTSpecial Weather StatementLMKGarrard, Lincoln, Madison29 min
Aug 28, 5:33 PM EDTSpecial Weather StatementLMKTrimble27 min
Aug 28, 5:38 PM EDTSpecial Weather StatementLMKMarion, Taylor37 min
Aug 28, 5:48 PM EDTSpecial Weather StatementLMKBullitt, Jefferson, Nelson27 min
Aug 28, 6:04 PM EDTAreal Flood AdvisoryLMKBoyle, Casey, Garrard, Lincoln, Madison3 hr
Aug 28, 6:14 PM EDTSevere Thunderstorm WarningLMKCasey, Russell31 min
Aug 28, 6:37 PM EDTFlash Flood WarningLMKCasey, Lincoln3 hr
Aug 28, 6:44 PM EDTSpecial Weather StatementLMKAdair, Clinton, Green, Russell31 min
Aug 28, 7:02 PM EDTSpecial Weather StatementLMKWarren28 min
Aug 28, 7:16 PM EDTSpecial Weather StatementLMKGreen, Hart29 min
Aug 28, 7:19 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin26 min
Aug 28, 7:28 PM EDTSpecial Weather StatementLMKCumberland, Monroe47 min
Aug 28, 7:46 PM EDTSpecial Weather StatementLMKHart29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.